|Year : 2016 | Volume
| Issue : 4 | Page : 383-386
Distressing cutaneous lesion among bipolar affective disorder patients on lithium therapy: A retrospective cross-sectional study
Syed Ummar1, B Lakshmi Dorai2, Shree Aarthi Ramanathan1
1 Department of Psychiatry, PSG Institute of Medical Science and Research, Coimbatore, Tamil Nadu, India
2 Department of Psychiatry, Vinayaga Mission's Kirupananda Variyar Medical College, Salem, Tamil Nadu, India
Aim: To assess the incidence of cutaneous lesion in bipolar affective disorder (BPAD) patients on lithium therapy. To evaluate the relationship between duration of lithium therapy, dosage of lithium, serum lithium level, and cutaneous lesions. To assess whether reduction/stoppage of dose of lithium has any change in the course of cutaneous side effects. To look for a relationship between addition of isotretinoin and the course of mood disorder.
Methodology: We retrospectively collected hospital case records of 125 consecutive BPAD patients initiated lithium therapy, assessed with inclusion and exclusion criteria. We follow up them for 2½ years for the assessment of above said aims.
Results: The prevalence of skin reaction in BPAD patients with lithium therapy was 19.8%. Among patients on lithium therapy, cutaneous lesion emerged in initial 6 months and later after 1 year of treatment. Nearly 55% of patients on higher doses of lithium (1200 mg) had a cutaneous lesion. Patient on therapeutic serum level of lithium had a higher incidence of skin lesion. Out of six patients in whom dosage of lithium was reduced, three of them had reduced lesions (P = 0.6), in two patients, skin lesion increased, and one patient had no change. Among 11 patients treated with isotretinoin, only two patients had emergence of depressive symptoms.
Conclusion: Lithium continues to increase the incidence of multiple cutaneous lesions among BPAD patients on lithium therapy. Incidence of cutaneous side effects directly correlates with the dose of lithium and therapeutic range of serum lithium level. Altering the dose of lithium does not statistically influence the cutaneous lesion.
Shree Aarthi Ramanathan
Department of Psychiatry, PSG Institute of Medical Sciences and Research, P. O. Box No. 1664, Avinashi Road, Peelamedu, Coimbatore - 641 004, Tamil Nadu
Source of Support: None, Conflict of Interest: None
[FULL TEXT] [PDF]*